Utah, 2025

Damaging Winds in Utah, May 17, 2025

May 17, 2025 · NWS SLC · 5 events in 2 counties and zones

Isolated to scattered convection in an environment characterized by fairly dry subcloud layers and associated high DCAPE values ahead of an approaching cold front resulted in isolated microburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated to scattered convection in an environment characterized by fairly dry subcloud layers and associated high DCAPE values ahead of an approaching cold front resulted in isolated microburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 17, 2:09 AM MST, 11 hours 46 minutes earlier.

Area forecast discussion, May 17, 2:09 AM MST, 11 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
309 AM MDT Sat May 17 2025

.SYNOPSIS...A cold, winter-like system will impact the region
through Monday. High pressure will build into the area midweek,
bringing much warmer temperatures and a return to summer.

&&

.DISCUSSION...The forecast continues on as expected...with a cold,
winter-like trough approaching the region today...and a rapid
warm-up midweek. Early morning upper air and satellite analysis
indicates a strong shortwave trough is digging into the PACNW,
with the associated jet max clearly evident. Broad upper level
diffluence is noted across Oregon/norther California.

Expect this area of upper level diffluence and enhanced synoptic
scale lift to shift into the Great Basin this morning as the
shortwave trough crosses into the western Great Basin. HREF mean
SBCAPE values will approach 500 J/kg or so...with deep layer shear
near 35-40kts. As relatively high-based convection develops across
western and northern Utah, expect an attendant risk of microbursts
through the afternoon and evening.

Synoptic scale winds will also increase across western Utah this
afternoon and evening. With the probability of 45 mph + winds for
3 or more hours remaining at around 35% of so, elected not to
issue a wind advisory. There is some question despite the 40kt+
700mb flow of how quickly clouds move in and how much momentum
transfer there will be outside of microburst activity.

The associated cold front will cross into Utah this afternoon and
gradually progress across the state through Sunday morning. Expect
a band of moderate to heavy precipitation near and behind this
front, shifting to a more showery mode by Sunday afternoon. With
snow levels quickly falling to near 7000 feet behind the front,
expect a period of heavy mountain snow, especially above 8000ft
Sunday morning. Given seasonal routes have started opening for the
warm season, widespread recreation use ongoing in the higher
elevations and totals averaging 5 to 10 inches above 8000 feet,
issued a winter weather advisory for all Utah mountains.

Guidance continues to indicate a second shortwave trough will drop
into central and southern Utah Monday morning, bringing an
additional round of precipitation to these areas through Monday
afternoon. Current additional snow totals are under 2 inches in
most locations, so elected to end the winter weather advisory
Sunday evening...but this will need be monitored if amounts trend
up with later guidance.

Given this winter-like system, cold temperatures are expected
region-wide Sunday night into Monday morning. Portions of the
state will fall below freezing including the Cache Valley, eastern
Box Elder County, Juab and Millard Counties, the upper Sanpete
Valley and southwestern Utah, particularly in the outlying areas.
Issued a Freeze Watch for Sunday night/Monday morning...but
temperatures in some of these locations may fall below freezing
again Monday night into Tuesday morning. Those with sensitive
early season agriculture in these areas should be prepared for
multiple nights of below freezing temperatures and frost.

Following these cold temperatures, nature remembered to look at
the calendar and the heat will be on mid to late week as
temperatures surge to 10 to as much as 15 degrees above normal.
Guidance suggests little chance of precipitation after this cold
system through at least next weekend.

&&

.AVIATION....KSLC...Latest high-resolution model guidance
indicates isolated showers through 14Z which have a low-end
potential of causing occasionally variable winds. Otherwise, high
confidence in south winds through 20Z, gusty at times in the
20-30kt range in the early afternoon. From 20-24Z, gusty and
erratic winds possible in/near showers and isolated thunderstorms.
Wind shift to the W-NW is expected between 23-00Z with the
arrival of a cold front, with gusts 20-25kt post-frontal through
the evening. Increasing coverage of showers and a few
thunderstorms after 00Z, with persistent rain and isolated thunder
likely for the much of the remainder of Saturday night into
Sunday morning. Medium (~50% chance) for MVFR CIGs after 09Z
Sunday, with ~20% chance of IFR CIGs during this time. High
confidence in mountain obscuration beginning around 03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Increasing shower/thunderstorm
coverage expected today from west to east, arriving across NW
Utah this afternoon, overspreading the Wasatch Front 00Z-03Z,
before expanding across western Utah 03-06Z, and finally central
Utah 06- 12Z. Gusty S winds anticipated Saturday afternoon ahead
of an eastward-expanding cold front that will overspread Utah and
SW Wyoming coincident with the above-mentioend arrival times of
the main precipitation shield. Isolated strong thunderstorms,
especially across northern Utah Saturday afternoon with
gusty/erratic wind threat. In advance of the front and precip
shield, gusty S-SW winds this afternoon into the early evening,
especially southern Utah. Along/behind the front, high confidence
in mountain obscuration, with medium (50%) chances for MVFR CIGs.
20-30% chance for IFR CIGs Saturday night-Sunday morning, with the
exception of extreme southern and southeast Utah where these
probs will be much lower.

&&

.FIRE WEATHER...Two main impacts today across the region. First,
gusty winds and low humidities are expected to develop by
afternoon and across western and southern Utah. As the upper level
disturbance continues to approach the region, high-based showers
and thunderstorms will develop. This will bring the attendant
threat of strong, gusty and erratic microburst winds. A strong
cold front will cross the region Sunday, bringing falling snow
levels (as low as 6500-7000 feet at times), widespread valley rain
and mountain snow through Sunday afternoon. Another round of
precipitation is likely across central and southern Utah Monday
morning into Monday afternoon.

As high pressure builds into the region midweek, temperatures
will quickly warm to around 10 degrees above normal...with little
threat of precipitation through next weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Freeze Watch from Sunday evening through Monday morning for
     UTZ103-107-115-116-118-122.

     Winter Weather Advisory from 3 AM to 6 PM MDT Sunday for
     UTZ110>113.

     Winter Weather Advisory from 6 AM to 6 PM MDT Sunday for UTZ117-
     125.

WY...None.
&&

Kruse/DeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 17, 12:25 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sat May 17 2025

UTZ109-110-WYZ021-172000-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
125 PM MDT Sat May 17 2025

...Strong thunderstorms will impact portions of northeastern Rich and
northwestern Uinta Counties through 200 PM MDT
...

At 125 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Woodruff to 13 miles northwest
of Mountain View. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Randolph, Millburne, Carter, Leroy, and Fort Bridger.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 17 and 18, and between
mile markers 21 and 38.
 Utah Route 30 between mile markers 126 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 11104 4157 11022 4125 11041 4134 11095
      4161 11125 4201 11120 4200 11105
TIME...MOT...LOC 1925Z 197DEG 28KT 4153 11102 4137 11056

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW
Special weather statement, May 17, 1:28 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
228 PM MDT Sat May 17 2025

WYZ021-172115-
Southwest Wyoming WY-
228 PM MDT Sat May 17 2025

...A strong thunderstorm will impact portions of northeastern Uinta
County through 315 PM MDT
...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lyman, or 21 miles southwest of Granger, moving north
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyman, Mountain View, and Church Buttes.

This includes Interstate 80 in Wyoming between mile markers 39 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 11007 4125 11036 4158 11031 4158 11004
      4122 11005
TIME...MOT...LOC 2028Z 201DEG 10KT 4131 11014

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JCW

The radar

The Salt Lake City radar (KMTX), 130 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 17, 1:55 PM MST to 2:00 PM MST
Where
Tooele County, 4.75 mi W of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.180, -113.020

The BAKER LAB mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 17, 2:25 PM MST to 2:30 PM MST
Where
Tooele County, 1.74 mi SE of Dugway
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -112.730

The ENGLISH VILLAGE mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 17, 2:50 PM MST to 2:55 PM MST
Where
Tooele County, 2.81 mi S of Grantsville
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -112.480

The Grantsville South mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
May 17, 3:54 PM MST to 3:55 PM MST
Where
Salt Lake County, 0.69 mi SSE of (Slc)salt Lake City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.771, -111.965

The Salt Lake City International Airport ASOS (KSLC) recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms associated with an approaching cold front moving through the area.

Thunderstorm Wind, Tooele

When
May 17, 4:15 PM MST to 5:20 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The VERNON HILL mesonet station recorded an initial strong wind gust of 59 mph at 3:30 pm MST, followed by a subsequent wind gust of 59 mph at 4:15 pm MST, with sustained winds in excess of 50 mph between those gusts. These wind gusts were the result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263165, 1263167, 1263168, 1263166, 1263169.